Texas, 2010

Flash Flood in Texas, September 25, 2010

September 25, 2010 · NWS SJT · 1 event in 1 county or zone

Thunderstorms formed behind a cold front and resulted in very heavy rain that caused flash flooding in Haskell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms formed behind a cold front and resulted in very heavy rain that caused flash flooding in Haskell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 24, 10:49 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Sep 24, 10:49 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1149 PM CDT FRI SEP 24 2010

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
LIGHT TO MODERATE SHOWERS CONTINUE ACROSS THE BIG COUNTRY AND
NORTHERN CONCHO VALLEY THIS EVENING BUT WILL CONTINUE TO WEAKEN
WITH TIME. HOWEVER...SHOWERY ACTIVITY WILL BE AROUND ALL NIGHT.
THE COLD FRONT TO THE NORTH WILL SHARPEN AS HIGH PRESSURE BUILDS
INTO THE SOUTHERN PLAINS EARLY SATURDAY. THIS WILL PROVIDE A WIND
SHIFT TO THE NORTHEAST DURING THE DAY. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO REDEVELOP AND OVERSPREAD MUCH OF THE AREA THROUGH
THE EARLY TO MID AFTERNOON HOURS BEFORE DRIER AIR ADVECTS INTO THE
REGION BEHIND THE COLD FRONT. PREVAILING -RA AND CB REMARKS WERE
INCLUDED DURING THE PEAK HEATING HOURS WITH PREVAILING MVFR CIGS.
I WOULD NOT RULE OUT TEMPORARY IFR CIGS AND/OR MVFR VSBYS BUT THE
FEELING IS THAT THIS WILL BE THE EXCEPTION RATHER THAN THE RULE.
VFR CONDITIONS ARE EXPECTED AREAWIDE BY 00Z WITH LIGHT NORTH WINDS
OVERNIGHT.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 1105 PM CDT FRI SEP 24 2010/

DISCUSSION...
MOST OF THE PRECIP ACROSS THE AREA IS CURRENTLY DIMINISHING...AND
HAVE ADJUSTED POPS TO REFLECT THE LATEST TRENDS...REDUCING
OVERNIGHT POPS ACROSS THE NORTHERN BIG COUNTRY...AND MAINTAINING
CHANCE TO LIKELY POPS ACROSS THE WESTERN BIG COUNTRY AND CONCHO
VALLEY WHERE SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE. WHILE
WE ARE NEAR FORECAST OVERNIGHT LOWS IN SOME PLACES...VERY MOIST
LOW LEVELS...AND CLOUD COVER OVERNIGHT WILL LIKELY KEEP
TEMPERATURES FROM FALLING TOO MUCH MORE FROM CURRENT TEMPERATURES
IN THOSE PLACES. HAVE MADE FEW CHANGES TO THE REMAINING GRIDS. 20

PREV DISCUSSION... /ISSUED 632 PM CDT FRI SEP 24 2010/

DISCUSSION...
SEE THE 00Z AVIATION DISCUSSION BELOW.

AVIATION...
WIDESPREAD SHOWERS WITH A FEW THUNDERSTORMS WILL CONTINUE ACROSS
THE BIG COUNTRY THIS EVENING AND HAVE TRENDED TO DEVELOP FARTHER
SOUTH ACROSS THE CONCHO VALLEY OVER THE PAST 1-2 HOURS. THIS TREND
WILL CONTINUE THROUGH THE EVENING BUT COVERAGE IS EXPECTED TO
DIMINISH ONCE WE LOSE DAYTIME HEATING. THE COLD FRONT REMAINS TO
THE NORTH OF THE CWA WITH NUMEROUS OUTFLOW BOUNDARIES SCATTERED
ABOUT THE REGION. THE MOST PROMINENT BOUNDARY CURRENTLY EXTENDS
FROM NEAR MERTZON...TO SAN ANGELO...TO BALLINGER. THIS WILL PLAY
HAVOC WITH WINDS NEAR KSJT OVER THE NEXT 1-2 HOURS WITH NORTHEAST
WINDS NORTH OF THE BOUNDARY AND SOUTHEAST WINDS TO THE SOUTH.
WINDS WILL TAKE ON A GENERALLY EAST TO SOUTHEAST COMPONENT
OVERNIGHT AT LESS THAN 10KTS BEFORE BACKING TO THE NORTHEAST ON
SATURDAY AS THE MAIN COLD FRONT EVENTUALLY MOVES THROUGH THE AREA
DURING THE DAY.

SCATTERED SHOWERS WILL BE POSSIBLE THROUGHOUT THE NIGHT AT ALL
SITES...FAVORING THE KABI/KSJT/KBBD. PRECIPITATION IS EXPECTED TO
INCREASE IN COVERAGE AGAIN BY AROUND 15Z WITH POPS EVENTUALLY
SHIFTING TO THE SOUTHERN ZONES BY THE AFTERNOON. LOW CIGS ARE
EXPECTED TO DEVELOP AFTER 06Z BUT THE BOUNDARY LAYER MAY BE
CONTAMINATED BY THE CONVECTION...KEEPING THE CIGS MORE TEMPORARY
THAN PREVAILING. OTHERWISE...FLIGHT RESTRICTIONS WILL BE LIMITED
TO LOCATIONS IN AND AROUND THE HEAVIER CONVECTION.

JOHNSON

PREV DISCUSSION... /ISSUED 400 PM CDT FRI SEP 24 2010/

SHORT TERM...

LATEST SATELLITE AND WSR-88D DATA INDICATE SHOWERS ARE CONTINUING TO
DEVELOP THIS AFTERNOON...MAINLY ACROSS THE BIG COUNTRY. AT THE
SURFACE ACROSS WEST CENTRAL TEXAS...TEMPERATURES ARE MAINLY IN THE
MID TO UPPER 80S. A WEAK NEARLY STATIONARY SURFACE COLD FRONT
EXTENDS FROM JUST NORTH OF LUBBOCK EAST ALONG AND JUST NORTH OF THE
RED RIVER.

THE NAM CONTINUES TO BRING THIS WEAK FRONT SOUTH TO NEAR OUR
INTERSTATE 10 CORRIDOR BY 00Z THIS EVENING. THIS SOLUTION LOOKS WAY
TOO AGGRESSIVE. I BELIEVE THE SHOWER AND THUNDERSTORM ACTIVITY WE
ARE SEEING NOW WILL CONTINUE THIS EVENING AND PERHAPS OVERNIGHT. THE
BEST RAIN CHANCES WILL BE ACROSS THE BIG COUNTRY TONIGHT...AND
BEYOND 9 PM CDT THIS EVENING THE MAIN ACTIVITY WILL BE SHOWERS WITH
ONLY ISOLATED THUNDERSTORMS IF ANY. WE DID DISCUSS A FLASH FLOOD
WATCH FOR TONIGHT. HOWEVER...WE DECIDED TO CONTINUE WITH NO WATCH AT
THIS TIME...MAINLY BECAUSE WE BELIEVE THE SOIL ACROSS WEST CENTRAL
TEXAS WILL BE ABLE TO TAKE AN INCH OR TWO OVERNIGHT WITHOUT CAUSING
MAJOR FLASH FLOODING. OF COURSE...WE WILL NEED TO WATCH
ABILENE...SAN ANGELO...AND OTHER PROBLEM AREAS CLOSELY IF HIGH
AMOUNTS OF RAINFALL OCCUR THERE. BUT...WE DO NOT BELIEVE WEST
CENTRAL TEXAS IS CURRENTLY UNDER A THREAT OF WIDESPREAD FLASH
FLOODING DURING THE NEXT 24 HOURS.

FOR TOMORROW...THE NAM BRINGS THIS WEAK FRONT BACK INTO OUR CENTRAL
COUNTIES DURING THE AFTERNOON. ALTHOUGH I STILL DO NOT LIKE THIS
SOLUTION...I DECIDED TO GO WITH WIND GRIDS WHICH REFLECT A
COMPROMISE BETWEEN THE NAM AND WHAT I BELIEVE WILL ACTUALLY OCCUR.
AS THE FRONT SHIFTS SLOWLY SOUTH TOMORROW...THE BETTER RAIN CHANCES
WILL SHIFT INTO OUR MIDDLE COUNTIES FROM THE BIG COUNTRY.

HUBER

LONG TERM...

WITH AMPLIFICATION OF THE UPPER LEVEL FLOW PATTERN THIS WEEKEND...
UPPER RIDGE WILL BE OVER THE WESTERN US...WHILE A CLOSED LOW WILL
DEVELOP OVER THE MID-MISSISSIPPI VALLEY WITHIN AN UPPER TROUGH
DIVING SOUTH INTO THE MIDWEST. HAVE A CHANCE FOR CONVECTION LINGERING
ACROSS THE SOUTHERN HALF OF OUR AREA SATURDAY NIGHT...IN ASSOCIATION
WITH WHAT IS LEFT OF AN OLD FRONTAL BOUNDARY. WITH THE DEVELOPMENTS
IN THE UPPER LEVEL PATTERN...A STRONGER COLD FRONT WILL SURGE SOUTH
ACROSS WEST CENTRAL TEXAS LATE SATURDAY NIGHT/SUNDAY MORNING. THIS
WILL END THE RAIN CHANCES...BUT MODEL LOW-LEVEL MOISTURE FIELDS
INDICATE SOME POST-FRONTAL CLOUDINESS BEFORE DRIER AIR INFILTRATES
WITH CLEARING SKIES FROM THE NORTH SUNDAY AFTERNOON.

A COOLER AND MUCH DRIER AIRMASS WILL THEN SETTLE OVER OUR AREA
FOR THE EARLY PART OF NEXT WEEK. THIS WILL RESULT IN A LARGER
DIURNAL TEMPERATURE RANGE THAN WE HAVE SEEN IN AWHILE. WITH
SURFACE HIGH SETTLING SOUTH INTO WEST CENTRAL TEXAS AND WITH
GOOD RADIATIONAL COOLING...WILL HAVE A FEW NIGHTS WITH LOWS
IN THE 50S ACROSS OUR AREA. A FEW LOCATIONS MAY HAVE A NIGHT
OR TWO WITH LOWS NEAR 50 DEGREES.

TEMPERATURES WILL BE A FEW DEGREES WARMER FOR THE LATTER HALF
OF NEXT WEEK...AS UPPER HIGH SHIFTS EAST INTO THE CENTRAL AND
SOUTHERN PLAINS.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 84  70  84  63  80 /  40  60  50  30  10
SAN ANGELO 	 92  71  86  65  83 /  30  50  40  40  20
JUNCTION 	 91  71  88  67  84 /  20  20  30  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/99/99
Hazardous weather outlook, Sep 24, 2:33 PM CST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 PM CDT FRI SEP 24 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
333 PM CDT FRI SEP 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
THE PRIMARY THREATS ARE FLASH FLOODING FROM LOCALLY HEAVY
RAINFALL AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH SUNDAY.
THE MAIN HAZARDS WILL CONTINUE TO BE FLASH FLOODING FROM LOCALLY
HEAVY RAINFALL AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HUBER

The radar

The Dyess AFB radar (KDYX), 76 km away, was scanning. The volume nearest the first event began at 08:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Haskell

When
September 25, 2:50 AM CST to 4:50 AM CST
Where
Haskell County, 4.11 mi W of Irby to 5.13 mi W of Irby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.160, -99.590

Haskell County Sheriff reported two feet of water covering the roadway on U.S. Highway 380 about 8 miles east of Haskell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262109.